Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Jul 27, 2021, 7:11 AM EDT for Beaufort County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2021, 7:11 AM EDT (11:11 UTC)
- Expired
- Jul 27, 2021, 7:45 AM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, SC
- Hail
- 0.00 in
- Wind
- 45
County Beaufort County, SC
The radar
The Charleston,SC radar (KCLX), 50 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 11.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1621 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
077
WWUS82 KCHS 271111
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
711 AM EDT Tue Jul 27 2021
SCZ042-043-047>049-051-271145-
Coastal Colleton-Inland Jasper-Coastal Jasper-Hampton-Beaufort-Inland
Colleton-
711 AM EDT Tue Jul 27 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT, HAMPTON,
COLLETON AND JASPER COUNTIES...
At 711 AM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Sheldon to near
Parris Island, and moving north at 10 mph.
HAZARD...excessive cloud to ground lightning.
SOURCE...Radar Indicated.
IMPACT...All outdoor activities should cease. Move indoors
immediately.
Some locations in the path of these storms include...
Hilton Head Island, Beaufort, Port Royal, Yemassee, Clarendon, Fripp
Island, Gardens Corner and Hendersonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3284 8072 3242 8035 3244 8041 3241 8040
3234 8040 3227 8050 3225 8057 3220 8063
3261 8094
TIME...MOT...LOC 1111Z 191DEG 9KT 3258 8078 3227 8064
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<45 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 27, 4:17 AM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 27, 4:17 AM EDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Charleston SC 417 AM EDT Tue Jul 27 2021 .SYNOPSIS... Weak low pressure will drift north along the Georgia and South Carolina coasts today, resulting in unsettled conditions. A trough will then bring more unsettled weather on Wednesday. Drier conditions are expected Thursday and Friday, followed by a return to a wet weather pattern next weekend. && .NEAR TERM /THROUGH TONIGHT/... Today: The local area will be situated near the southern apex of a mid and upper level trough, which will be nestled between one anticyclone north of the Bahamas with a second and more intense anticyclone centered in the Central Plains. Meanwhile at the surface, the remnants of the tropical low pressure system is located near Jesup and Hinesville in Georgia, and will drift north and northeast through the day. An associated trough will extend from that low across the immediate area, and these systems will be the main impetus for convection. Moisture will be abnormally high, some 2 to 3 standard deviations above climo, with PWat as great as 2.25 to 2.50 inches. Combine this with MLCAPE reaching as much as 2000-2500 J/kg and weak short waves to ripple through, we are looking at much greater coverage of showers and thunderstorms that in recent days. Convection will initially be located over the coastal counties as we begin the day, where we find the best overlap of moisture convergence, modest mid level lapse rates and some upper difluence. Given relatively low LFC's and little to no cap, activity will then increase in both strength and areal coverage throughout the day due to diurnal heating and as a result of various meso-scale boundaries that occur. Guidance does give mixed results on where the most numerous convection will occur, but the consensus is eastern sections this afternoon. We are showing PoPs as much as 40-50% this morning, then up to 60-70% this afternoon. Heavy rains will likely occur in many of the showers and thunderstorms with the atmosphere so saturated, a sluggish storm motion, and deep, warm cloud layers that are as much as 12-15K feet in depth. WPC has much of our counties within a Slight Risk of excessive rainfall, which seems reasonable and implied by the HREF probabilistic guidance that shows low to moderate chances of 12 hour rains exceeding 3 inches through 00Z Wednesday. Given considerable cloud cover, any severe potential appears low. However with DCAPE as much as 600-800 J/kg, some water loading storms could generate wet downbursts with strong to perhaps marginally severe winds. Temps are somewhat difficult to forecast today given the high concentration of convective rains. But since we are already starting off far above climo, it won't take much to reach the mid and upper 80s, with even 90-91F near and west of US-301. Tonight: The weak surface low is still meandering across the area, but does look to start pushing toward the coast of South Carolina overnight as a decent short wave moves in aloft. While we do lose some of the potency to CAPE and instability after dark and since the atmosphere was so worked over from during the daytime hours, we still anticipate convection to persist through the night. Boundary interactions, the aforementioned short wave and the approach of a stationary front form the northwest, will allow for at least scattered convection to persist. There are signals of additional heavy rains as shown by the HREF probabilistic forecast, with much of that risk to be determined by where the surface low moves through. Temps will end up near or slightly above climo given the continued saturated environment. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... The mid-levels will consist of a long-wave trough to our north and a strong and broad ridge to our west. The surface pattern will feature high pressure in the Atlantic. Wednesday: There will be a lot of moisture across our area in the morning. PWATs are forecasted to exceed 2.25" at that time, which is above normal per NAEFS and above the 90% mark for CHS sounding climatology. There will also be a decent amount of instability across our area by the afternoon. Models indicate MLCAPEs should easily exceed 1,500 J/kg with steep lapse rates. Of bigger concern could be a large area of DCAPEs exceeding 1,000 J/kg moving in from the north/northwest with time. Given all of the moisture, models anticipate convection should be ongoing in the morning, then increase in both coverage and intensity into the afternoon, aided by a weak inland moving sea breeze and mesoscale boundary interactions. The highest POPs are across our GA counties late in the afternoon, but we anticipate the timing/location will need to be adjusted with future forecasts. Given the setup, a few pulse severe thunderstorms with damaging winds are possible. Additionally, there won't be much shear and mid/upper level steering winds will be light, which will lead to slow storm motions. With the abundant moisture, locally heavy rainfall in these slow-moving and/or backbuilding storms could lead to flooding, especially in low- lying and poorly drained areas. The convection will dissipate in the evening as drier air moves in from the north, with the night being dry. Temperatures will be near normal. Thursday and Friday: Models are in good agreement, bringing drier air from the north into our area. The drier air and decent subsidence should yield rain-free conditions with just some fair weather clouds each afternoon. The more interesting thing to note will be the temperatures. Thickness values and 850 mb temperatures will yield above normal temperatures both days. Combined with dew points well into the 70s, heat indices will rise to ~105 degrees on Thursday. Friday could be our hottest day so far this summer. A few spots far inland could hit the 100 degree mark for temperatures. For heat indices, they're expected to top out near 110 degrees. Heat Advisories may be needed for at least our metro areas on Friday. Lows will be steamy as well, with some locations not falling too far below the 80 degree mark. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... The models have a mid-level trough prevailing to our north through Saturday while a strong ridge is far to our west. The trough will amplify/strengthen across the East Coast early next week. The WPC surface pattern has high pressure in the Atlantic. A cold front will approach from the north/northwest this weekend, possibly remaining just to our north. Likewise, the NBM has increased diurnal convection through Monday. There is a small potential for Heat Advisories across parts of our area on Saturday, followed by temperatures gradually dropping into Monday. && .AVIATION /07Z TUESDAY THROUGH SATURDAY/... An unsettled pattern will prevail with the 06Z TAFs, courtesy of overly abundant moisture, sufficient instability and lift generated from weak low pressure over southeast Georgia, an associated trough and various meso-scale boundaries. The first part of the day will produce MVFR ceilings impact KSAV, due to the proximity of that terminal to the surface low. Since there are already IFR ceilings not far from KSAV, it is certainly possible that even those lower ceilings could move in for a few hours. Otherwise, scattered SHRA and isolated TSRA pre-dawn will increase in coverage during the daytime hours, leading to occasional SHRA/TSRA impacting not only KSAV, but also KCHS and KJZI. Temporary flight restrictions and gusty winds will result, with the best chances currently looking to occur during the late morning through the mid to late afternoon. There will be a lull in convection during the late afternoon and evening, but with the approach of a short wave Tuesday night, additional convection can occur, especially at KCHS and KJZI. Extended Aviation Outlook: Flight restrictions are possible in afternoon/evening showers and thunderstorms Wednesday, then again on Saturday. && .MARINE... Today and tonight: A weak area of low pressure will meander over Georgia and South Carolina, perhaps reaching the coast of South Carolina by daybreak Wednesday. This feature is having a difficult time moving as it's blocked by strong sub-tropical ridging in the Atlantic. However, the gradient between the low and the offshore high will be enough to produce mostly southerly winds as high as 15 or 20 kt, before they drop off this afternoon and tonight as both a slackening gradient forms and the synoptic flow is altered by convection. Seas will average 3 or 4 feet throughout today, then 2 to 4 feet tonight. Mariners should be remain alert and keep a watch on radar both today and tonight, as there is the potential for some stronger thunderstorms. This includes not only strong winds, but also the potential for isolated waterspouts given favorable conditions on the local Waterspout Index and the SPC Non-supercell Tornado Parameter. Extended Marine: High pressure will prevail in the Atlantic with occasional troughing inland through at least Thursday. Winds will generally be from the south/southwest. Each afternoon, expect slight backing of the winds and higher gusts associated with the sea breeze along the land/sea interface and in the Charleston Harbor. Each night, expect slight veering of the winds. Winds should increase late Friday as a front approaches from the north/northwest. However, no marine headlines are anticipated. The front should remain to our north into the weekend. Rip Currents: Small swells, onshore flow and cuts in the sandbar from rip currents yesterday will result in a Moderate Risk of rip currents at all beaches today. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE...
Hazardous weather outlook, Jul 27, 4:51 AM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 451 AM EDT Tue Jul 27 2021 GAZ117-119-139-141-SCZ048>051-280900- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 451 AM EDT Tue Jul 27 2021 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Heavy Rains: Scattered to numerous showers and thunderstorms will prevail today into tonight, resulting in locally heavy rainfall. Minor flooding is possible, especially in urban locations and in low-lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052- 280900- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 451 AM EDT Tue Jul 27 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Heavy Rains: Scattered to numerous showers and thunderstorms will prevail today into tonight, resulting in locally heavy rainfall. Minor flooding is possible, especially in urban locations and in low-lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-280900- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 451 AM EDT Tue Jul 27 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Waterspouts: There is the potential for isolated waterspouts across the adjacent Atlantic today and tonight, as well as in Charleston Harbor and the Port of Savannah. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 27, 7:11 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
711 AM EDT Tue Jul 27 2021
SCZ042-043-047>049-051-271145-
Coastal Colleton-Inland Jasper-Coastal Jasper-Hampton-Beaufort-Inland
Colleton-
711 AM EDT Tue Jul 27 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT, HAMPTON,
COLLETON AND JASPER COUNTIES...
At 711 AM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Sheldon to near
Parris Island, and moving north at 10 mph.
HAZARD...excessive cloud to ground lightning.
SOURCE...Radar Indicated.
IMPACT...All outdoor activities should cease. Move indoors
immediately.
Some locations in the path of these storms include...
Hilton Head Island, Beaufort, Port Royal, Yemassee, Clarendon, Fripp
Island, Gardens Corner and Hendersonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3284 8072 3242 8035 3244 8041 3241 8040
3234 8040 3227 8050 3225 8057 3220 8063
3261 8094
TIME...MOT...LOC 1111Z 191DEG 9KT 3258 8078 3227 8064
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<45 MPHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:42 AM EDT | Special Weather Statement | CHS | Beaufort | 33 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.